Skip to main content
×
Home
    • Aa
    • Aa

PINNING ON A DEFECT LINE: CHARACTERIZATION OF MARGINAL DISORDER RELEVANCE AND SHARP ASYMPTOTICS FOR THE CRITICAL POINT SHIFT

  • Quentin Berger (a1) and Hubert Lacoin (a2)
Abstract

The effect of disorder for pinning models is a subject which has attracted much attention in theoretical physics and rigorous mathematical physics. A peculiar point of interest is the question of coincidence of the quenched and annealed critical point for a small amount of disorder. The question has been mathematically settled in most cases in the last few years, giving in particular a rigorous validation of the Harris criterion on disorder relevance. However, the marginal case, where the return probability exponent is equal to $1/2$ , that is, where the interarrival law of the renewal process is given by $\text{K}(n)=n^{-3/2}{\it\phi}(n)$ where ${\it\phi}$ is a slowly varying function, has been left partially open. In this paper, we give a complete answer to the question by proving a simple necessary and sufficient criterion on the return probability for disorder relevance, which confirms earlier predictions from the literature. Moreover, we also provide sharp asymptotics on the critical point shift: in the case of the pinning of a one-dimensional simple random walk, the shift of the critical point satisfies the following high temperature asymptotics $$\begin{eqnarray}\lim _{{\it\beta}\rightarrow 0}{\it\beta}^{2}\log h_{c}({\it\beta})=-\frac{{\it\pi}}{2}.\end{eqnarray}$$ This gives a rigorous proof to a claim of Derrida, Hakim and Vannimenus (J. Stat. Phys. 66 (1992), 1189–1213).

Copyright
Linked references
Hide All

This list contains references from the content that can be linked to their source. For a full set of references and notes please see the PDF or HTML where available.

K. S. Alexander , The effect of disorder on polymer depinning transitions, Comm. Math. Phys. 279 (2008), 117146.

K. Alexander and V. Sidoravicius , Pinning of polymers and interfaces by random potentials, Ann. Appl. Probab. 16 (2006), 636669.

K. S. Alexander and N. Zygouras , Quenched and annealed critical points in polymer pinning models, Comm. Math. Phys. 291 (2009), 659689.

K. S. Alexander and N. Zygouras , Equality of critical points for polymer depinning transitions with loop exponent one, Ann. Appl. Probab. 20 (2010), 356366.

K. S. Alexander and N. Zygouras , Path properties of the disordered pinning model in the delocalized regime, Ann. Appl. Probab. 24 (2014), 599615.

Q. Berger , Pinning model in random correlated environment: appearance of an infinite disorder regime, J. Stat. Phys. 155 (2014), 544570.

Q. Berger , F. Caravenna , J. Poisat , R. Sun and N. Zygouras , The critical curve of the random pinning and copolymer models at weak coupling, Comm. Math. Phys. 326 (2014), 507530.

Q. Berger and H. Lacoin , Sharp critical behavior for pinning models in a random correlated environment, Stochastic Process. Appl. 122 (2012), 13971436.

Q. Berger and F. L. Toninelli , On the critical point of the random walk pinning model in dimension d = 3, Electron. J. Probab. 15 (2010), 654683.

S. M. Bhattacharjee and S. Mukherji , Directed polymers with random interaction - Marginal relevance and novel criticality, Phys. Rev. Lett. 70 (1993), 4952.

M. Birkner and R. Sun , Annealed vs quenched critical points for a random walk pinning model, Ann. Inst. Henri Poincaré Probab. Stat. 46 (2010), 414441.

M. Birkner and R. Sun , Disorder relevance for the random walk pinning model in dimension 3, Ann. Inst. Henri Poincaré Probab. Stat. 47 (2011), 259293.

T. Bodineau , G. Giacomin , H. Lacoin and F. L. Toninelli , Copolymers at selective interfaces: new bounds on the phase diagram, J. Stat. Phys. 132 (2008), 603626.

F. Caravenna and F. den Hollander , A general smoothing inequality for disordered polymers, Electron. Commun. Probab. 18(76) (2013), 115.

D. Cheliotis and F. den Hollander , Variational characterization of the critical curve for pinning of random polymers, Ann. Probab. 41 (2013), 17671805.

D. Cule and T. Hwa , Denaturation of heterogeneous DNA, Phys. Rev. Lett. 79 (1997), 23752378.

B. Derrida , V. Hakim and J. Vannimenus , Effect of disorder on two-dimensional wetting, J. Stat. Phys. 66 (1992), 11891213.

B. Derrida , G. Giacomin , H. Lacoin and F. L. Toninelli , Fractional moment bounds and disorder relevance for pinning models, Comm. Math. Phys. 287 (2009), 867887.

B. Derrida and M. Retaux , The depinning transition in presence of disorder: a toy model, J. Stat. Phys. 156 (2014), 268290.

R. A. Doney , One-sided local large deviation and renewal theorems in the case of infinite mean, Probab. Theory Related Fields 107 (1997), 451465.

M. E. Fisher , Walks, walls, wetting, and melting, J. Stat. Phys. 34 (1984), 667729.

G. Forgacs , J. M. Luck , Th. M. Nieuwenhuizen and H. Orland , Wetting of a disordered substrate: exact critical behavior in two dimensions, Phys. Rev. Lett. 57 (1986), 21842187.

D. M. Gangardt and S. K. Nechaev , Wetting transition on a one-dimensional disorder, J. Stat. Phys. 130 (2008), 483502.

G. Giacomin , Random Polymer Models (Imperial College Press, World Scientific, London, 2007).

G. Giacomin , H. Lacoin and F. L. Toninelli , Hierarchical pinning models, quadratic maps and quenched disorder, Probab. Theory Related Fields 147 (2010), 185216.

G. Giacomin , H. Lacoin and F. L. Toninelli , Marginal relevance of disorder for pinning models, Comm. Pure Appl. Math. 63 (2010), 233265.

G. Giacomin , H. Lacoin and F. L. Toninelli , Disorder relevance at marginality and critical point shift, Ann. Inst. Henri Poincaré Probab. Stat. 47 (2011), 148175.

G. Giacomin and F. L. Toninelli , Smoothing effect of quenched disorder on polymer depinning transitions, Comm. Math. Phys. 266 (2006), 116.

G. Giacomin and F. L. Toninelli , On the irrelevant disorder regime of pinning models, Ann. Probab. 37 (2009), 18411875.

A. B. Harris , Effect of random defects on the critical behaviour of Ising models, J. Phys. C 7 (1974), 16711692.

Y. Kafri and D. Mukamel , Griffiths singularities in unbinding of strongly disordered polymers, Phys. Rev. Lett. 91 (2003), 038103.

H. Kunz and R. Livi , DNA denaturation and wetting in the presence of disorder, Eur. Phys. Lett. 99 (2012), 30001.

H. Lacoin , Hierarchical pinning model with site disorder: disorder is marginally relevant, Probab. Theory Related Fields 148 (2010), 159175.

H. Lacoin , New bounds for the free energy of directed polymers in dimension 1 + 1 and 1 + 2, Comm. Math. Phys. 294 (2010), 471503.

H. Lacoin , The martingale approach to disorder irrelevance for pinning models, Electron. Commun. Probab. 15 (2010), 418427.

H. Lacoin , Non-coincidence of quenched and annealed connective constants on the supercritical planar percolation cluster, Probab. Theory Related Fields 159 (2014), 777808.

C. Monthus , Random walks and polymers in the presence of quenched disorder, Lett. Math. Phys. 78 (2006), 207233.

C. Monthus and T. Garel , Multifractal statistics of the local order parameter at random critical points: application to wetting transitions with disorder, Phys. Rev. E 76 (2007), 021114.

M. Nakashima , A remark on the bound for the free energy of directed polymers in random environment in 1 + 2 dimension, J. Math. Phys. 55 (2014), 093304.

J. Poisat , Random pinning model with finite range correlations: disorder relevant regime, Stochastic Process. Appl. 122 (2012), 35603579.

L. H. Tang and H. Chaté , Rare-event induced binding transition of heteropolymers, Phys. Rev. Lett. 86 (2001), 830833.

F. L. Toninelli , A replica-coupling approach to disordered pinning models, Comm. Math. Phys. 280 (2008), 389401.

F. L. Toninelli , Disordered pinning models and copolymers: beyond annealed bounds, Ann. Appl. Probab. 18 (2008), 15691587.

N. Zygouras , Strong disorder in semidirected random polymers, Ann. Inst. Henri Poincaré Probab. Stat. 49 (2013), 753780.

A. Yilmaz and O. Zeitouni , Differing averaged and quenched large deviations for random walks in random environments in dimensions two and three, Comm. Math. Phys. 300 (2010), 243271.

Recommend this journal

Email your librarian or administrator to recommend adding this journal to your organisation's collection.

Journal of the Institute of Mathematics of Jussieu
  • ISSN: 1474-7480
  • EISSN: 1475-3030
  • URL: /core/journals/journal-of-the-institute-of-mathematics-of-jussieu
Please enter your name
Please enter a valid email address
Who would you like to send this to? *
×
MathJax

Keywords:

Metrics

Full text views

Total number of HTML views: 0
Total number of PDF views: 5 *
Loading metrics...

Abstract views

Total abstract views: 26 *
Loading metrics...

* Views captured on Cambridge Core between 12th April 2017 - 26th June 2017. This data will be updated every 24 hours.